Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this wind advisory at Jan 23, 2023, 2:14 AM CST for Val Verde County, Texas. It took effect at Jan 23, 2023, 9:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2023, 2:14 AM CST (08:14 UTC)
- In effect from
- Jan 23, 2023, 9:00 AM CST
- Expired
- Jan 23, 2023, 7:22 PM CST
- In force
- 10 hr
- Issued by
- NWS Austin/San Antonio, TX
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3172 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042 WWUS74 KEWX 230814 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 214 AM CST Mon Jan 23 2023 TXZ183-231615- /O.NEW.KEWX.WI.Y.0001.230123T1500Z-230124T0600Z/ Val Verde- Including the city of Del Rio 214 AM CST Mon Jan 23 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Val Verde County. * WHEN...From 9 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
753 WWUS74 KEWX 231953 AAA NPWEWX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Austin/San Antonio TX 153 PM CST Mon Jan 23 2023 TXZ183-240600- /O.CON.KEWX.WI.Y.0001.000000T0000Z-230124T0600Z/ Val Verde- Including the city of Del Rio 153 PM CST Mon Jan 23 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Val Verde County. * WHEN...It is in effect until midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
393 WWUS74 KEWX 240122 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 722 PM CST Mon Jan 23 2023 TXZ183-241200- /O.CAN.KEWX.WI.Y.0001.000000T0000Z-230124T0600Z/ /O.NEW.KEWX.WI.Y.0002.230124T1800Z-230125T0000Z/ Val Verde- Including the city of Del Rio 722 PM CST Mon Jan 23 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST TUESDAY... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Val Verde County. * WHEN...From noon to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ184-185-187-202>204-217>219-228-241200- /O.NEW.KEWX.WI.Y.0002.230124T1800Z-230125T0000Z/ Edwards-Real-Bandera-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Dimmit- Including the cities of Rocksprings, Leakey, Bandera, Brackettville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 722 PM CST Mon Jan 23 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST TUESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 40 mph expected. * WHERE...Edwards, Real, Bandera, Kinney, Uvalde, Medina, Maverick, Zavala, Frio and Dimmit Counties. * WHEN...From noon to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Jan 22, 10:28 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jan 22, 10:28 PM CST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1028 PM CST Sun Jan 22 2023 ...New AVIATION... .SHORT TERM... (Tonight through Monday night) Issued at 132 PM CST Sun Jan 22 2023 Although surface high pressure drifts off to the east tonight into Monday, it retains enough influence to keep any significant moisture return at bay. Light winds, low dewpoints, and clear skies allow for efficient radiational cooling tonight. Chilly, below average low temperatures are expected. There will be quite a few of the usual low lying and wind sheltered Hill Country and Escarpment spots that dip to freezing or below around sunrise on Monday. Ahead of an upper level low, surface low pressure deepens in the Plains. The tight surface pressure gradient results in breezy to windy southeasterly lower level flow. The strongest winds will be over Val Verde county and the nearby Edwards Plateau where a 50 knot lower level jet will be located. A Wind Advisory will likely be needed for this area. Nearly seasonal high temperatures are expected on Monday. Minimum humidities mainly in the 20s and the increased winds may bring elevated to near critical fire weather conditions Monday afternoon. As the strengthening upper level low moves east to over the El Paso area Monday night, strong moisture return and forcing are expected to spread from the Rio Grande later in the evening to the remainder of our area overnight. Mostly showers are expected, although some weak instability may lead to a few isolated thunderstorms by Tuesday morning. Low temperatures will be much warmer Monday night. The main show awaits for the daytime on Tuesday. See the long term discussion below for details. && .LONG TERM... (Tuesday through Sunday) Issued at 132 PM CST Sun Jan 22 2023 The primary weather concerns in the long term period come during the first 12 hours on Tuesday with widespread showers and storms followed by gusty WNW winds. Closed H5 low is progged to be located near El Paso at 12Z, with strong WAA forced pre-frontal rain ongoing over much of south-central Texas. One weakening surface low will be located closer to the upper low center, with an occluded front extending towards our Rio Grande areas. Surface cyclogenesis is likely to ramp up over the Coastal Plains through the morning hours, and the track of this developing surface low center will play a key role in boundary layer destabilization for southeastern portions of our region. Now that we're into CAM territory, we can see a high likelihood of a line of frontal convection moving across our area during the day, with higher uncertainty in the potential for pre- frontal storms around midday over the Coastal Plains. Forcing is certainly there, and shear will be more than ample with the potential for as much as 70-80 knots of 0-6km shear, much of which will be located in the lowest 3km. There could be a very short window for storms to become surface based, but destabilization beyond about 500-800 J/kg MLCAPE appears very unlikely, and even that will be confined to our far southeastern counties. In this kind of low CAPE/high shear environment, any storms ahead of the front may struggle to sustain. But QLCS spinups along the front could be possible if the 0-3km shear vector ends up with a more line- perpendicular (E-W) component. All this is to say, there is a low- end tornado threat for areas along and southeast of La Grange to Gonzales to Kenedy Tuesday. For the time being, there is an SPC Marginal Risk just for the southeast half of Lavaca County. We'll continue to monitor trends, but for the time being there are too many possible failure modes to ring any alarm bells too loudly. There is also a Marginal Risk of Excessive Rainfall for this event. central and eastern areas are in line for 0.5-1.5" of rain, but locally higher amounts are likely and could exceed 3-4". Minor flash flood impacts would be possible in this event, but should be short lived. Given the clouds and rain as well as the front moving through, temperatures will struggle to reach 50 at Burnet, but should still climb into the low to mid 60s for the southern half of our area. Storms will quickly move off to our east by late afternoon with some sunshine returning from west to east. Behind the front, strong WNW winds will build into the west half of our region from midday through the afternoon, and another Wind Advisory may be needed for portions of the Rio Grande Plains and southern Edwards Plateau. On the high end, 20-30 mph sustained winds are possible west, with gusts as high as 45 mph, though most gusts should remain in the 30-40 mph range. The exiting system will accelerate some, and these winds are forecast to diminish pretty quickly Tuesday evening and night. Below normal temperatures settle in for a few days Wednesday through Friday. With high pressure in place, light winds overnight combined with a dry airmass overhead (PW<0.5") will allow for chilly overnight lows on Thursday and Friday mornings, likely below freezing for much of the Hill Country and a few areas east of I-35 in the northern Coastal Plains. surface high pressure will broaden over the Gulf Coast to our east and allow for moisture return by Friday night, and our next rain chances arrive Saturday mainly for central and eastern portions of the region as another shortwave trough moves towards TX. Yesterday, I was a bit too quick to advertise chances for a stronger cold front around the 31st with potential widespread freezes returning to the region. At this time, there is no signal for such an event through the end of this month, with cold wintertime air more likely to remain locked across the northern CONUS. && && .AVIATION... (06Z TAFS) Issued at 1022 PM CST Sun Jan 22 2023 All terminals will have VFR conditions with light winds overnight. Easterly to southeasterly winds will develop Monday morning with speeds of 10 to 15 kts in the Austin and San Antonio areas. At DRT wind speeds will be around 20 kts with gusts up to 30 kts. These strong winds will continue through Monday afternoon. This strong flow from the Gulf will eventually bring deeper moist air and ceilings will develop at MVFR level. Ceilings will move over DRT first at around 00Z and then spread to the east reaching the San Antonio area by around 06Z and then AUS by 09Z. By these times a frontal boundary will be moving in from the west and generate showers in the San Antonio and Austin areas. Showers will reduce visibility to MVFR level. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 36 61 45 55 / 0 0 50 90 Austin Bergstrom Intl Airport 31 60 43 56 / 0 0 50 100 New Braunfels Muni Airport 35 62 45 61 / 0 0 60 90 Burnet Muni Airport 33 58 42 50 / 0 0 60 90 Del Rio Intl Airport 40 65 50 63 / 0 0 80 50 Georgetown Muni Airport 33 59 41 51 / 0 0 50 90 Hondo Muni Airport 34 62 47 65 / 0 0 70 90 San Marcos Muni Airport 33 62 44 59 / 0 0 50 100 La Grange - Fayette Regional 34 60 46 60 / 0 0 40 90 San Antonio Intl Airport 37 62 46 63 / 0 0 70 90 Stinson Muni Airport 38 63 49 64 / 0 0 70 90 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term...KCW Aviation...05
Hazardous weather outlook, Jan 22, 3:25 AM CST, 22 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 325 AM CST Sun Jan 22 2023 TXZ171>173-183>194-202>209-217>225-228-231200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 325 AM CST Sun Jan 22 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Wind Advisory may be needed for portions of the Edwards Plateau and Rio Grande Plains on Monday and on Tuesday for portions of the area west of Highway 281. Widespread beneficial rainfall is expected Monday night into Tuesday. Some strong storms will be possible in the Coastal Plains Tuesday morning. Near critical to critical fire weather conditions are possible on Tuesday afternoon for the Winter Garden area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.